New Jersey, 2004

Flood in New Jersey, September 29, 2004

September 29, 2004 · NWS PHI · 1 event in 1 county or zone

The remnants of Hurricane Jeanne interacting with two frontal boundaries in the region caused heavy downpours to occur during the late afternoon and throughout the evening of the 28th. Doppler Radar storm total estimates ranged from 1 inch in the southern part of the county to around 5 inches in the northern part of the county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The remnants of Hurricane Jeanne interacting with two frontal boundaries in the region caused heavy downpours to occur during the late afternoon and throughout the evening of the 28th. Doppler Radar storm total estimates ranged from 1 inch in the southern part of the county to around 5 inches in the northern part of the county. This caused poor drainage and eventually minor flooding along the North Branch of the Metedeconk Creek. The North Branch of the Metedeconk Creek at Lakewood was above its 7 foot flood stage from 815 p.m. EDT through 1045 p.m. EDT on the 29th. It crested at 7.03 feet at 9 p.m. EDT. Storm totals included 5.16 inches in Point Pleasant, 2.47 inches in Lakehurst, 1.41 inches in Barnegat and 0.72 inches at Brant Beach. The remnants of Hurricane Jeanne tracked across Georgia and North Carolina and then northeast across the central Delmarva Peninsula and extreme southern New Jersey. A frontal boundary that passed through the region of the 26th stalled offshore and came back as a warm front on the 28th. This front stalled close to the Interstate 95 corridor. The remnants of Jeanne tracked along this frontal boundary. At the same time a cold front approaching from the Saint Lawrence Valley on the morning of the 28th helped wring the tropical moisture over the area even further.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 29, 7:15 PM EST, 0 minutes earlier.

Area forecast discussion, Sep 29, 7:15 PM EST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
815 PM EDT WED SEP 29 2004

.UPDATE...

SATELLITE IMAGES SHOW THAT THE CLOUDS HAVE BEGUN TO THIN OUT A BIT
OVER NORTHEAST PA AND SOME BREAKS ALSO NOTED NEAR THE PA/MD STATE
LINE. SPRINKLES HAVE BEEN REPORTED ACROSS EASTERN MD, DELAWARE AND
NEAR KPHL. SHORTWAVE OVER LAKE ERIE IS BEGINNING TO CAUSE CLOUDS TO
THICKEN AND INCREASE IN COVERAGE ACROSS WRN PA AND THEY SHOULD
OVERSPREAD OUR FCST AREA AFTER MIDNIGHT. THE 18Z MESOETA MODEL
DEPICTS A POTENT SHORT WAVE ROTATING THROUGH WRN PA TONIGHT AND INTO
EASTER PA THURSDAY AFTERNOON. IT PRODUCES A BATCH OF RAIN WHICH
OVERSPREADS THE FORECAST AREA TOWARDS MORNING. REGIONAL RADARS HAVE
NOT SHOWN ANY PRECIPITATION DEVELOPING AHEAD OF SHORTWAVE...HOWEVER
WITH THE SPRINKLES ACROSS THE REGION ALREADY...FELT IT WISE TO
MENTION SOME SPRINKLES IN AN UPDATED FCST. TEMPS MOVED UP A BIT WITH
MORE CLOUDS EXPECTED OVERNIGHT.

.SHORT TERM/LONG TERM...
REMNANTS OF JEANNE CONT TO MOVE AWAY FROM THE U.S. MAINLAND.
NORTHERLY FLOW WILL WEAKEN OVERNIGHT AS WE COME UNDER THE INFLUENCE
OF AN UPPER LOW MOVING EAST FROM LAKE ERIE. THAT LOW WILL CROSS
SOUTHERN NEW YORK STATE LATE TNGT AND THU BUT WILL BE CLOSE
ENOUGH TO THE FA TO SUPPLY US WITH PLENTY OF CLOUDS AND EVEN A
FEW SHOWERS. WILL CARRY A SLGT CHC NRN ZONES LATE TNGT...THEN
A CHANCE NRN 2/3RDS THU...AND A LINGERING SLGT CHC NRN ZNS THU
EVNG. HIGH PRES WILL MOVE IN FROM THE WEST WITH DRIER AIR TO BRING
CLEARING THU NGT. FAIR WX WILL LAST THRU FRI NGT AS THE HIGH PRES
SYS MVS ACROSS. A COLD FRONT APPROACHING FROM THE WEST WILL CAUSE
CLOUDS TO INCREASE SAT AND BRING A CHC OF SHWRS/TSTMS SAT AFTN AND
EVNG. A FEW FRONTAL SHOWERS MAY LINGER SAT NIGHT BUT SHOULD END
BY DAYBREAK SUN. FAIR WX HI PRES WILL THEN TAKE OVER FOR SUN THRU
MON. A WEAK COLD FRONT WILL MOVE RAPIDLY ACROSS MON NGT. THE FRONT
IS EXPECTED TO BE MOISTURE-STARVED SO WILL ONLY CARRY A SLGT CHC
FOR SHWRS EXTREME N. ANOTHER HIGH PRES SYSTEM WILL THEN TAKE OVER
AGAIN FOR TUE THRU WED.

&&

.MARINE...

GALES WILL BE CHANGED TO SCA ON THE OCEAN AND LOWER BAY WITH THIS
FCST. THE WINDS HAVE COME DOWN BELOW GALE FORCE AND WILL PROBABLY
DROP BELOW SCA CRITERIA LATE TONIGHT. SEAS WILL BE SLOWER TO DROP
BUT SHOULD ALSO COME DOWN ON THU. THEN CONDITIONS SHOULD GENERALLY
REMAIN BELOW SCA CRITERIA THROUGH THE WEEKEND.

&&

.AVIATION...
CLOUDS CONTINUE THROUGH AT THE TAF SITES WITH MOISTURE TRAPPED BELOW
850 MB. CLOUD HEIGHTS GENERALLY 3 THSD FT. THE UPPER MOVING IN BY TO
THE NORTH ON THU SHOULD KEEP CLOUDS IN PLACE THROUGH AT LEAST THU
MORNING.

&&

.HYDROLOGY...
RARITAN AND MILLSTONE ARE EXPECTED TO CREST THIS EVNG...OTHERS ARE
CURRENTLY CRESTING OR HAVE ALREADY CRESTED AND ARE FALLING.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
MD...NONE.
DE...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ZONES ANZ431-450>455.

&&

UPDATE...OHARA
SHORT TERM/LONG TERM...RPW
AVIATION...RNS
MARINE...RNS
HYDROLOGY...WN/JJM/TG
Hazardous weather outlook, Sep 29, 4:30 AM EST, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
530 AM EDT WED SEP 29 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-301000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
530 AM EDT WED SEP 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES

.DAY ONE...

RAIN WHICH FELL YESTERDAY AND IN SOME CASES PERSISTED THROUGH MOST
OF EARLY MORNING HOURS ON WEDNESDAY HAS CAUSED FLOODING IN MANY
AREAS. PLEASE REFER TO ALL OF OUR FLOOD STATEMENTS FOR FURTHER
DETAILS.

THERE IS A HIGH RISK OF RIP CURRENTS TODAY. FOR MORE SPECIFIC
INFORMATION, PLEASE REFER TO OUR SURF ZONE FORECAST.

GALES ARE UP FOR THE OCEAN WATERS AND LOWER DELAWARE BAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KRUZDLO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Western Ocean

When
September 29, 7:15 PM EST to 9:45 PM EST
Where
Western Ocean forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426619.